Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

June 8, 2005Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2005, 8:36 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 8:36 PM CDT (01:36 UTC)
Expired
Jun 8, 2005, 9:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090136
SVRMAF
TXC043-090215-
/O.NEW.KMAF.SV.W.0174.050609T0136Z-050609T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  NORTH CENTRAL BREWSTER COUNTY...OR 6 MILES EAST OF
  MARATHON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH CENTRAL BREWSTER COUNTY ALONG HIGHWAY 90 EAST OF MARATHON...
  
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3023 10322 3002 10324 3006 10261 3037 10304

$$
1 follow-up statement
000 
WWUS54 KMAF 090159
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT WED JUN 8 2005

TXC043-090215-
/O.CON.KMAF.SV.W.0174.000000T0000Z-050609T0215Z/
BREWSTER-
858 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR NORTH
CENTRAL BREWSTER COUNTY...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY...OR 17
MILES EAST OF MARATHON...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...U.S. 
HIGHWAY 90 EAST OF MARATHON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3023 10322 3002 10324 3002 10290 3006 10261
      3029 10291 3037 10304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:49 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 8, 1:49 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT WED JUN 8 2005

.SHORT TERM...
THE OVERNIGHT LOOKS LIKE A NEAR REPEAT OF THE PREVIOUS ACROSS
WEST TEXAS. HOWEVER...WOULD EXPECT A LITTLE BETTER CHANCE OF
THUNDERSTORMS OVER EASTERN PORTIONS OF THE FORECAST AREA FOR THIS
EVENING.

THE DRYLINE SHOULD MIX AS FAR EAST AS THE CENTRAL PERMIAN BASIN BY
LATE AFTERNOON. CAPES EAST OF THE DRYLINE ARE EXPECTED TO BE IN
EXCESS OF 2000 J/KG WITH LITTLE CAP. DEEP LAYER SHEAR APPEARS TO BE
SUFFICIENT TO SUPPORT SEVERE CONVECTION SHOULD INITIATION OCCUR.
THOUGH NOT A LOT OF CONVERGENCE IS EXPECTED ON THE DRYLINE... A JET
STREAK APPARENT ON WATER VAPOR IMAGERY IS PROGGED TO INCREASE
DIVERGENCE ALOFT PROVIDING ADDITIONAL LIFT. WILL INCREASE POPS ALONG
PATH OF UPPER WAVE... PARTICULARLY OVER NORTHEAST PORTION OF
FORECAST AREA. WITH A FAIRLY HIGH WET BULB ZERO LEVEL... THE
GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FOR DAMAGING WINDS...
THOUGH LARGE HAIL CANNOT BE RULED OUT.

BY LATE EVENING...ANY CONVECTION THAT DEVELOPS SHOULD MOVE NORTHEAST
OUT OF AREA OR DISSIPATE.  BACKING LOW LEVEL WINDS WILL PULL
ABUNDANT MOISTURE BACK WEST. SHOULD SEE A REPEAT OF LOW CLOUDS AND
POSSIBLY PATCHING FOG AGAIN BY DAYBREAK OVER EASTERN HALF OF AREA.

.LONG TERM...
SOUTHWEST FLOW WILL CONTINUE OVER THE REGION FOR THE NEXT FEW DAYS.
THIS WILL ALLOW FOR ISOLATED TO SLIGHT CHANCE POPS FOR AREAS ALONG
AND EAST OF THE DRYLINE THROUGH THE WEEKEND.  THE HIGHEST CHANCE
FOR SIGNIFICANT WEATHER RIGHT NOW IS FRIDAY IF CURRENT MODEL TRENDS
VERIFY.

WILL CONTINUE THE LOW ORDER POPS FOR THURSDAY AS THERE WILL BE SOME
WEAK SHORTWAVES EMBEDDED IN SOUTHWEST FLOW MOVING OVER THE
AREA...THAT COULD INTERACT WITH THE DRYLINE AND GET CONVECTION
GOING.

FRIDAY COULD BE THE MOST ACTIVE OF THE NEXT SEVERAL DAYS.  A MORE
SIGNIFICANT TROUGH WILL MOVE TOWARD THE AREA FRIDAY AFTERNOON.  A
NUMBER OF FIELDS SUGGEST A BETTER CHANCE FOR CONVECTION FRIDAY.  MID
LEVEL COOLING ASSOCIATED WITH THE TROUGH WILL ALLOW LAPSE RATES TO
INCREASE TO 8C/KM OR GREATER.  WE WILL ALSO HAVE CAPE VALUES NEAR
2000J/KG...LI/S DOWN TO -6C...AND 0-6KM SHEAR VALUES OF 35 TO 45
KNOTS.  THE UPPER LEVEL FLOW WILL BE WEAKLY DIFFLUENT...BUT WE WILL
HAVE 65 TO 70KT 250MB FLOW NOSING INTO THE AREA FROM THE NORTHWEST.
AS THE TROUGH APPROACHES...LARGE-SCALE ASCENT SHOULD ALSO
INCREASE...ALTHOUGH IT APPEARS AT THIS TIME THAT THE MORE VIGOROUS
FORCING WILL BE NORTH OF OUR AREA.  ON SATURDAY...SOUTHWEST FLOW
WITH SOMEWHAT WEAKER SYNOPTIC FORCING SETS UP AGAIN SUGGESTING
CONVECTION WILL AGAIN BE POSSIBLE.  LOW LEVEL MOISTURE WILL STILL BE
IN PLACE...ALTHOUGH THE MOST UNSTABLE AIRMASS MAY BE DISPLACED TO
THE EASTERN FRINGE OF OUR COUNTIES.  IN ADDITION...IF THERE IS A
SIGNIFICANT EVENT FRIDAY NIGHT...OUTFLOW BOUNDARIES FROM THIS
CONVECTION MAY SERVE AS FOCI FOR CONVECTION ON SATURDAY AS WELL.

GFS HAS CHANGED IT/S SOLUTION FROM SUNDAY ON OUT FROM THE 00Z AND
06Z RUNS.  ZONAL FLOW IS NOW INDICATED FOR SUNDAY WITH A TROUGH
MOVING ACROSS THE UPPER MIDWEST ON MONDAY AND MONDAY NIGHT.
TRAILING TO THE SOUTHWEST OF THIS SHORTWAVE IS AN ELONGATED
VORTICITY LOBE AND WEAKER TROUGH IN THE MID LEVELS THAT SLOWLY
APPROACHES THE REGION MONDAY AND MONDAY NIGHT.  BY TUESDAY...THIS
TROUGH SHEARS OUT AND IS REPLACED BY A RIDGE WITH WEAK SHORTWAVES
CIRCULATING WITH THIS FEATURE.  WILL KEEP ISOLATED POPS GOING MAINLY
OVER THE DAVIS MOUNTAINS WITH THIS RIDGE.

TEMPERATURES THROUGHOUT THE FORECAST PERIOD LOOK TO REMAIN FAIRLY
PERSISTENT WITH NEAR NORMAL HIGHS AND LOWS FOR MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  95  72  95 /  30  20  20  20
CARLSBAD NM                59  99  61  97 /   0   0   0  10
DRYDEN TX                  74  94  74  95 /  20  20  20  20
FORT STOCKTON TX           72  97  70  96 /  20  10  10  20
GUADALUPE PASS TX          66  93  65  91 /   0   0   0   0
HOBBS NM                   60  99  62  96 /   0   0   0  10
MARFA TX                   55  92  57  89 /   0   0   0  10
MIDLAND INTL AIRPORT TX    71  96  71  94 /  20  20  20  20
ODESSA TX                  72  98  70  96 /  20  10  10  20
WINK TX                    73 103  68 101 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/20
Hazardous weather outlook, Jun 8, 2:00 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED JUN 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
122 PM CDT WED JUN 8 2005 (1222 PM MDT WED JUN 8 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
MAINLY EAST OF A LINE FROM HOBBS TO WINK TO ALPINE.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE NORTHEAST
PERMIAN BASIN...GENERALLY NORTH OF I-10 AND EAST OF ODESSA.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY
THREATS...THOUGH LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND AND INTO NEXT WEEK. THROUGH FRIDAY...THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL BE PRIMARILY EAST OF THE MOUNTAINS.
THE GREATEST THREAT PERIOD WILL BE FRIDAY WHEN A MODERATE RISK
OF SEVERE WEATHER WILL EXIST OVER THE NORTHEAST PERMIAN BASIN.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE SATURDAY
THROUGH TUESDAY TIME FRAME... MAINLY OVER SOUTHEAST NEW MEXICO
AND THE NORTHERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM THE LOWER TRANSPECOS
NORTHWARD INTO THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jun 8, 2:41 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT WED JUN 8 2005

TXZ074-075-081-082015-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-PECOS TX-
245 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN BREWSTER AND WESTERN
PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF HOVEY AT 241 PM
CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL... WINDS TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. HOVEY IS IN THE PATH OF THIS STORM. THIS STORM WAS
RAPIDLY INCREASING IN INTENSITY AND COULD QUICKLY  BECOME SEVERE.

ADDITIONAL THUNDERSTRORMS ARE EXTENDED TO DEVELOP ALONG A LINE FROM
LAJITAS TO FORT STOCKTON TO JUST EAST OF COYANOSA  BY 4 PM CDT.
PEOPLE IN THIS AREA SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.

05
Special weather statement, Jun 8, 5:07 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT WED JUN 8 2005

TXZ075-082245-
PECOS TX-
507 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS COUNTY.

A STRONG THUNDERSTORM WAS INTESIFYING OVER SOUTHERN PECOS
COUNTY...ABOUT 35 MILES SOUTH OF FORT STOCKTON AT 505 PM CDT. THIS
STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING...HAIL...AND WINDS IN EXCESS OF 50 MPH. OTHER
THUNDERSTORMS WERE DEVELOPING NEAR FORT STOCKTON...AND COULD ALSO
INTENSIFY QUICKLY.

SEEK SAFE SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 8, 6:02 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT WED JUN 8 2005

TXZ081-082330-
BIG BEND AREA TX-
602 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS INTENSIFYING OVER FAR SOUTHWESTERN
BREWSTER COUNTY...NEAR THE COUMMUNITY OF LAJITAS. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES...HAIL...AND WIND GUSTS NEAR 50 MPH.
MOVEMENT WILL BE EAST AT 20 MPH.

THIS STORM WILL AFFECT AREAS FROM LAJITAS TO NEAR SANTA ELENA
CANYON. SEEK SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Jun 8, 8:23 PM CDTSevere Thunderstorm WarningMAFTerrell52 min
Jun 9, 3:34 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 9, 3:53 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
Jun 9, 3:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Jun 9, 4:30 PM CDTTornado WarningMAFPecos60 min
Jun 9, 4:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Jun 9, 4:44 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 9, 5:26 PM CDTTornado WarningMAFPecos64 min
Jun 9, 5:37 PM CDTSevere Thunderstorm WarningMAFWard53 min
Jun 9, 6:06 PM CDTTornado WarningMAFBrewster54 min
Jun 9, 6:08 PM CDTFlash Flood WarningMAFWard3 hr
Jun 9, 6:25 PM CDTSevere Thunderstorm WarningMAFWard41 min
Jun 9, 6:28 PM CDTTornado WarningMAFPecos62 min
Jun 9, 6:58 PM CDTTornado WarningMAFBrewster62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.